Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 146, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 4, 2008, 1:32 PM CDT for Dodge County, Jefferson County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2008, 1:32 PM CDT (18:32 UTC)
- Expired
- Aug 4, 2008, 2:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 32 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2467 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:43 AM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 3:43 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 343 AM CDT MON AUG 4 2008 FORECAST FOCUS ON CONVECTION THROUGH TUESDAY. LATEST WATER VAPOR IMAGERY INDICATED A FLATTENING UPPER LEVEL RIDGE OVER THE UPPER MIDWEST...WITH AN EMBEDDED VORTICITY MAXIMUM LOCATED OVER CENTRAL MINNESOTA. THIS FEATURE COMBINING WITH 30 KNOT PLUS LOW LEVEL JET NOSE AND ELEVATED INSTABILITY TO DRIVE CONVECTION OVER SOUTHWEST TO CENTRAL WISCONSIN. AT THE SURFACE...A WARM FRONT WAS LOCATED FROM A WEAK SURFACE LOW IN NORTH CENTRAL IOWA SOUTHEAST ACROSS EASTERN IOWA AND WESTERN ILLINOIS. .SHORT TERM...TODAY THROUGH TUESDAY... CURRENT CONVECTION TRYING TO TAKE A SOUTHEASTWARD TURN...AS SEEN IN LATEST RADAR LOOPS. REFLECTIVITY ALSO SHOWING MORE OF A LINEAR STRUCTURE TO IT. METARS FROM KLSE AND KVOK SHOWING WIND GUSTS BETWEEN 35 AND 40 KNOTS WITH THE OUTFLOW FROM THESE STORMS. LOCAL HIGH RESOLUTION MODELS NOT HANDLING CURRENT CONVECTION WELL. GIVEN THE EAST SOUTHEAST MID TO UPPER LEVEL FLOW OVER SOUTHERN WISCONSIN...WOULD EXPECT THESE STORMS TO FOLLOW THIS DIRECTION INTO THE MORNING HOURS. AREA RUC SOUNDINGS SHOW A GOOD AMOUNT OF ELEVATED CAPE...AROUND 2000 TO 3000 J/KG ACROSS MOST OF THE AREA. EFFECTIVE SHEAR VALUES OF 30 TO 40 KNOTS ALSO INDICATED BY THE RUC...WHICH WOULD INDICATE SOME SEVERE POTENTIAL WITH THESE STORMS. STRONG STRAIGHTLINE WINDS WOULD BE THE MAIN HAZARD...WITH DCAPE VALUES OF 1000 TO 1300 J/KG IN PORTIONS OF THE AREA. WILL MENTION SCATTERED THUNDERSTORMS IN THE NORTHERN HALF OF THE FORECAST AREA FOR NOW...AND CHANCES IN THE SOUTH. THIS CONVECTION SHOULD MOVE OUT OF THE AREA BY MID MORNING. LOW STRATUS DECK HAS FORMED UNDER THE TEMPERATURE INVERSION ACROSS MOST OF THE AREA AND TO THE NORTH AND WEST. AREA FORECAST SOUNDINGS FROM THE NAM/GFS/RUC TRY TO MIX OUT THIS LAYER THIS MORNING...THOUGH SOMETIMES MODELS TOO AGGRESSIVE WITH THIS MIXING. WILL TREND TO PARTLY SUNNY SKIES BY AFTERNOON...BUT WOULD NOT BE SURPRISED TO SEE CLOUDS HANGING AROUND. THIS WILL LIMIT THE AMOUNT OF WARMING AND SUBSEQUENT HIGHS FOR TODAY. SURFACE AIR PARCEL TRAJECTORY FORECAST BRINGS AIRMASS FROM NORTHEAST MISSOURI INTO THE AREA TODAY...WHERE HIGHS YESTERDAY WERE IN THE LOWER 90S. WILL CUT BACK HIGHS TO THE LOWER TO MID 80S WITH THE EXPECTED CLOUDS. IF THE CLOUDS STICK AROUND ALL DAY...WOULD HAVE TO CUT BACK EVEN MORE ON HIGHS. WARM FRONT SLOWLY BECOMES ORIENTED EAST TO WEST ACROSS THE AREA AS A STATIONARY FRONT LATER TODAY. THIS BOUNDARY THEN RETREATS INTO NORTHERN ILLINOIS TONIGHT...BEFORE PUSHING TO THE SOUTH AS A COLD FRONT ON TUESDAY. LOW LEVEL JET POINTS MORE INTO NORTHERN ILLINOIS TONIGHT...THOUGH FAIRLY CLOSE TO SOUTHERN WISCONSIN. MEAN LAYER CAPES INCREASE TO 2000 TO 3000 J/KG LATER TODAY...THOUGH THAT IS ASSUMING LOW CLOUDS DISSIPATE BY AFTERNOON. EFFECTIVE SHEAR VALUES ALSO EXPECTED TO BE IN THE 30 TO 40 KNOT RANGE. THE INSTABILITY IS GUARDED BY A LARGE CAPPING INVERSION OF AROUND 200 J/KG. SO...NOT SURE IF ADDITIONAL WIDESPREAD CONVECTON WILL OCCUR WITH THE FRONTAL BOUNDARY THIS AFTERNOON. IF IT DOES...SEVERE WEATHER WOULD BE POSSIBLE. CHANCE POPS WILL BE USED FOR NOW FOR LATER TODAY. MODELS SEEM TO HAVE AN MESOSCALE CONVECTIVE SYSTEM GO EAST ACROSS NORTHERN ILLINOIS TONIGHT. IF BOUNDARY STAYS FURTHER NORTH...THEN THIS ACTIVITY MAY AFFECT SOUTHERN WISCONSIN. CONVECTION ON TUESDAY IS STILL POSSIBLE GIVEN MEAN LAYER CAPES OF 1000 TO 1500 J/KG AND DEEP LAYER SHEAR VALUES OF AROUND 40 KNOTS. DECENT VORTICITY MAXIMUM MOVING THROUGH THE REGION ON TUESDAY WOULD ALSO HELP WITH CONVECTION. FOR NOW...WILL JUST GO WITH CHANCE POPS FOR TONIGHT AND TUESDAY ACROSS THE AREA. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... HIGH PRESSURE MOVING INTO THE UPPER MIDWEST BY WEDNESDAY SHOULD BRING AN EXTENDED PERIOD OF GENERALLY QUIET WEATHER ACROSS SOUTHERN WISCONSIN. A SHORTWAVE TROUGH COMBINED WITH SOME INSTABILITY AND SHEAR MAY BRING CHANCES FOR THUNDERSTORMS ACROSS THE NORTHEAST PORTIONS OF THE FORECAST AREA ON THURSDAY. THE REST OF THE PERIOD APPEARS DRY AT THIS TIME. && .AVIATION... AFOREMENTIONED CONVECTION MAY AFFECT KMSN AROUND 10Z...KMKE BY 11Z AND KENW BY 12Z. IFR VISIBILITIES AND CEILINGS ARE POSSIBLE IN THE STORMS. THESE SHOULD END BY MID MORNING. AREA OF MVFR STRATUS CLOUDS MAY HAVE A TOUGH TIME MIXING OUT TODAY. THIS DECK SHOULD REMAIN THROUGH THE MORNING...THEN SLOWLY ERODE THIS AFTERNOON. ADDITIONAL CONVECTION POSSIBLE LATER THIS AFTERNOON AND TONIGHT...BUT UNCERTAINTY WITH AREAL COVERAGE AND TIMING WILL MEAN JUST A CB SUFFIX ON THE CLOUD GROUP FOR NOW. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...08/WOOD AVIATION/MARINE...11/MBK/WOOD
Hazardous weather outlook, Aug 4, 3:10 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 310 AM CDT MON AUG 4 2008 WIZ046-047-051-052-056>060-062>072-050815- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 310 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH. THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. ONCE AGAIN...THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE OVER SOUTHEAST WISCONSIN. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY...ALONG AND NORTH OF A LINE FROM MILWAUKEE TO WESTFIELD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY. LMZ643>646-050815- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 310 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THERE IS A CHANCE FOR MORE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. ONCE AGAIN...THIS IS A SLIGHT RISK THAT THESE THUNDERSTORMS COULD TURN SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED WATERSPOUT IS POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY. A FEW THUNDERSTORMS COULD BECOME SEVERE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON THURSDAY. MBK WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Aug 4, 8:31 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
831 AM CDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HEAVY RAIN STATE FAIR PARK 43.02N 88.01W
08/04/2008 M1.10 INCH MILWAUKEE WI AMATEUR RADIO
1.1 INCHES OF RAIN BETWEEN 530 AM CDT AND 7 AM CDT.
LOCATION IS 0.3 MILES SOUTH OF STATE FAIR PARK.
&&
REMThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:15 AM CDT | Special Marine Warning | MKX | 2 hr | |
| Aug 4, 5:49 AM CDT | Special Marine Warning | MKX | 86 min | |
| Aug 4, 11:32 AM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 58 min |
| Aug 4, 5:10 PM CDT | Severe Thunderstorm Warning | MKX | Green, Lafayette | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.